DEAR DR. DONOHUE: I am 89 years old and in good health. I do not have high blood pressure, and I do not have diabetes. The only big problem I have had for a long time is aortic stenosis. I am still pretty active, but this concerns me. Will you inform me of my prognosis? — R.T.
ANSWER: You have what’s called asymptomatic aortic stenosis, a narrowed aortic valve that’s not causing any symptoms.
The aortic valve sits at the junction of the heart’s left ventricle (the heart’s pumping chamber) with the aorta, the body’s largest blood vessel. The aortic valve closes after the heart has pumped blood out. It prevents blood from leaking back into the heart.
A narrowed valve puts a burden on the heart. It has to beat more forcefully to pump blood out. Your doctor can hear the typical murmur caused by aortic stenosis. Have you had an echocardiogram, a soundwave picture of the heart? It provides valuable information on the degree of valve narrowing.
You’re 89 years old. You’ve probably had aortic stenosis from a young age. You have no symptoms, like breathlessness when active, fainting spells, chest pain or heart failure. Heart failure shows itself as swelling of the ankles and lower legs, along with difficulty getting enough air when you move about. I don’t believe you are going to develop any symptoms. Your doctor will tell you otherwise if I am wrong. Since the doctor hasn’t done so, I’m confident that your narrowed valve is not a big problem for you.
The booklet on heart valve disorders describes the more common kinds of these problems and their treatment. To obtain a copy, write to: Dr. Donohue — 105, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
DEAR DR. DONOHUE: I read with interest your column on Cushing’s disease.
I’ve been on prednisone for 11 months. I started at a dose of 55 mg and am now down to 10 mg. I have gained 40 pounds during this time.
Will the weight come off once I am finished with the drug, or will I have to diet? Has the drug affected my pituitary gland, and will something additional have to be done? — M.C.
ANSWER: Cushing’s disease comes from an overproduction of cortisone. High doses of cortisone cause weight gain, deposition of fat on the trunk and in the abdomen, loss of muscle from the arms and legs, and both muscle and bone weakness. You have medicine-induced Cushing’s disease. Prednisone is one of the cortisone drugs.
Once you’ve stopped prednisone, the signs of Cushing’s disease eventually will go away. You might have to diet to get rid of the fat that’s been deposited and to hurry the process along.
The pituitary gland is a small gland at the base of the brain. It makes hormones that stimulate other endocrine glands, like the adrenal gland. Your pituitary gland has stopped its production of the adrenal stimulating hormone and your body’s cortisone production. The gradual reduction of the dose of prednisone will get the production of the stimulating hormone back onto the assembly line. You’ll be tested to see if your gland has become fully functional.
DEAR DR. DONOHUE: You have written articles recently on sugar, other sweeteners and high-fructose corn syrup.
I use a lot of honey. Where does it fit into the picture? Is it better for you than the other sweeteners? — K.K.
ANSWER: Honey is sugar. It’s a mixture of two sugars, glucose and fructose. It has tiny amounts of calcium, magnesium and vitamin C, but not enough to write home about. View it as sugar, and use it like you would sugar — in moderation.
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.